Based on clinical exam and history of colloidal silver ingestion, the patient was diagnosed with argyria. Despite being discouraged from continued colloidal silver use by dermatology, dental, psychiatry, and primary care, the patient remained adamant about its beneficial affects. He was bothered neither by the discoloration of his skin nor the possibility of other systemic side effects.
Historically, argyria has been associated with silver miners and people who work with precious metals (e.g., jewelers). Today, argyria is a rare condition that usually occurs in the context of exposure to silver salts and colloids. The term argyria, also known as argyrosis, is usually used to imply generalized skin involvement of exposed skin and mucous membranes. Typically, argyria spares skin folds.
The disease is characterized by silver granule deposition into the skin (as seen by light microscope) as well as a silver-induced increase in melanin. As in many other forms of drug-induced pigmentation, the pigmentary changes are secondary to deposition of silver granules, which, on histopathology, are characteristically seen in the lamina propria of sweat glands, in blood-vessel walls, and along the arrector pili muscles. The result is a blue/gray hyperpigmentation of the skin that is especially apparent in sun-exposed areas (i.e., face, neck, dorsal hands). The accentuation of pigment changes in sun-exposed areas is attributable to enhanced binding of silver to proteins within the skin, which is thought to accentuate melanocyte production. There appears to be a direct relationship between the amount of silver ingestion and the severity of hyperpigmentation; however, there does not seem to be a threshold of silver ingestion that induces argyria: As little as 1.84 g of silver has been reported to cause clinical argyria.1
Argyria can present as either systemic or local disease. Systemic disease is usually attributed to ingestion of silver colloids, whereas localized disease is consistent with topical application of silver-containing substances. Localized argyria results in foci of blue/gray hyperpigmentation. These foci are stable and have been reported to occur from topically applied silver-containing medicaments, acupuncture needles, and earrings. Additionally, silver sulfadiazine (often used to treat thermal-injury wounds) may also potentiate localized argyria in rare cases.2 Ocular argyrosis has been associated with the use of eye drops containing silver. However, ocular involvement can also be a sign of generalized argyria. In addition to involving skin and mucous membranes, systemic administration of silver may also affect the liver and central nervous system (CNS). As in other forms of heavy-metal toxicity, GI complaints of nausea, vomiting, and diarrhea are fairly common. CNS involvement may result in convulsions and coma. Agranulocytosis, hemolysis, shock, and cardiac abnormalities may also develop.
The differential diagnosis of argyria includes other diseases that are associated with hyperpigmentation (e.g., actinic lichen planus, Addison’s disease, cyanosis, hemochromatosis, ingestion-induced hyperpigmentation, polycythemia, porphyria, Wilson’s disease). The suspicious clinician should take a careful history and specifically ask about any and all supplemental health regimens.
In the case of exogenous or drug-induced hyperpigmentation, a number of offending agents can lead to pigment changes in the skin. As with argyria, these changes may be attributable to exogenous pigment deposition in the skin as well as postinflammatory hyperpigmentation. Minocycline is a well-known cause of pigment change in some patients. Unlike silver, minocycline is not thought to be dose dependent. Amiodarone is also known to cause photosensitivity, which can lead to gray hyperpigmentation in photosensitive areas. Such heavy metals as zinc, gold, and bismuth can produce blue/gray pigment changes similar to argyria. Like silver, zinc may cause a tattooing of the skin.
In cases of argyria and most other drug-induced pigmentary disorders, a complete medication and supplemental history will elucidate the offending agent. History of colloidal silver ingestion is characteristic. Thanks to the unregulated nature and breadth of the health and dietary supplement industries, colloidal silver is marketed for a number of maladies.
A diagnosis of argyria is based on clinical examination and a congruent history of silver exposure. Histologically, the skin sometimes appears normal at lower magnifications, but skin biopsy on higher magnification may show brown or black pigment granules within the lamina propria and vessel walls and may be especially concentrated in sweat gland adventitia. These findings, coupled with the clinical history, confirm the diagnosis of argyria.
In contrast to other drug-induced pigmentary discolorations that may remit with discontinuation of the offending agent, the skin discoloration associated with argyria is typically permanent. Treatment is usually unsuccessful. Sunscreen may be helpful in limiting further hyperpigmentation. Chelation therapy has not been reported to be successful.3 Some experts have recommended topical hydroquinone as a skin-lightening agent, although improvement is usually minimal.
Argyria is a rare disease.4 In 1999, the FDA banned the use of silver salts and colloidal silver in OTC preparations.5 However, as the alternative health-care movement becomes increasingly popular, more and more people may be using unregulated health and dietary supplements. These supplements are marketed in a variety of ways and may make unsubstantiated claims that mislead patients, especially those with chronic medical conditions.
Dr. Botto is a dermatology resident at Tufts Medical Center in Boston. Dr. McClelland has a private dermatology practice in Bend, Ore. Dr. Warshaw is chief of dermatology at the Minneapolis Veterans Affairs Medical Center and associate professor of dermatology, University of Minnesota, Minneapolis. The views expressed in this article are those of the authors and do not necessarily reflect the position or policy of the Department of Veterans Affairs. None of the authors have any relationship to disclose relating to the content of this article.
HOW TO TAKE THE POST-TEST: To obtain CME/CE credit, please click here after reading the article to take the post-test on myCME.com.
- Gaul LE, Staud AH. Clinical spectroscopy. Seventy cases of generalized argyrosis following organic and colloidal silver medication. JAMA. 1935;104:1387-1390.
- Browning JC, Levy ML. Argyria attributed to silvadene application in a patient with dystrophic epidermolysis bullosa. Dermatol Online J. 2008;14:9.
- Wadhera A, Fung M. Systemic argyria associated with ingestion of colloidal silver. Dermatol Online J. 2005;11:12.
- Wickless SC, Shwayder TA. Medical mystery—the answer. N Engl J Med. 2004;351:2349-2350.
- Over-the-counter drug products containing colloidal silver ingredients or silver salts. Department of Health and Human Services (HHS), Public Health Service (PHS), Food and Drug Administration (FDA). Final rule. Fed Regist. 1999;64:44653-44658.
All electronic documents accessed September 15, 2010.